Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 15, 2016, 3:23 PM EDT for Sullivan County, Tennessee; 7 counties in Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2016, 3:23 PM EDT (19:23 UTC)
- Expired
- Aug 15, 2016, 4:11 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Sullivan County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:30 PM EDT | TSTM WND DMG | Gate City, VA | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159
WUUS54 KMRX 151923
SVRMRX
TNC163-VAC105-167-169-191-195-520-720-152030-
/O.NEW.KMRX.SV.W.0162.160815T1923Z-160815T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN EASTERN TENNESSEE...
THE CITY OF NORTON IN SOUTHWESTERN VIRGINIA...
WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
NORTHEASTERN LEE COUNTY IN SOUTHWESTERN VIRGINIA...
SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...
WISE COUNTY IN SOUTHWESTERN VIRGINIA...
THE CITY OF BRISTOL IN SOUTHWESTERN VIRGINIA...
* UNTIL 430 PM EDT
* AT 323 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HOLMES MILL TO 6 MILES SOUTH OF WALNUT HILL...MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...NORTON...
LEBANON...WISE...GATE CITY...BIG STONE GAP...WEBER CITY...
CLEVELAND VA...CLOVER FORK...WALNUT HILL...COEBURN...APPALACHIA...
BLUFF CITY...GLADE SPRING...POUND...ST. PAUL AND DAMASCUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3703 8248 3696 8236 3704 8216 3673 8167
3670 8165 3661 8180 3660 8187 3640 8221
3642 8224 3640 8229 3657 8260 3659 8261
3684 8309 3689 8288 3693 8286 3698 8287
3703 8275 3705 8272 3712 8272 3719 8258
TIME...MOT...LOC 1923Z 234DEG 21KT 3686 8299 3646 8227
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
630
WWUS54 KMRX 151949
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT MON AUG 15 2016
VAC105-151959-
/O.CAN.KMRX.SV.W.0162.000000T0000Z-160815T2030Z/
LEE VA-
349 PM EDT MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3703 8248 3696 8236 3704 8216 3673 8167
3670 8165 3661 8180 3660 8187 3640 8221
3642 8224 3693 8286 3698 8287 3703 8275
3705 8272 3712 8272 3719 8258
TIME...MOT...LOC 1949Z 234DEG 21KT 3694 8285 3654 8213
$$
TNC163-VAC167-169-191-195-520-720-152030-
/O.CON.KMRX.SV.W.0162.000000T0000Z-160815T2030Z/
SULLIVAN TN-CITY OF NORTON VA-WASHINGTON VA-RUSSELL VA-SCOTT VA-
WISE VA-CITY OF BRISTOL VA-
349 PM EDT MON AUG 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL SULLIVAN...WASHINGTON...RUSSELL...EASTERN SCOTT...AND
WISE COUNTIES...THE CITY OF NORTON AND THE CITY OF BRISTOL...
AT 349 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BIG BLACK MOUNTAIN TO NEAR BRISTOL TN...MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...ABINGDON...NORTON...LEBANON...WISE...
BIG STONE GAP...CLEVELAND VA...WALNUT HILL...COEBURN...APPALACHIA...
BLUFF CITY...GLADE SPRING...POUND...ST. PAUL...DAMASCUS...
NICKELSVILLE...DUNGANNON...SOUTH HOLSTON DAM AND PARDEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3703 8248 3696 8236 3704 8216 3673 8167
3670 8165 3661 8180 3660 8187 3640 8221
3642 8224 3693 8286 3698 8287 3703 8275
3705 8272 3712 8272 3719 8258
TIME...MOT...LOC 1949Z 234DEG 21KT 3694 8285 3654 8213
HAIL...0.88IN
WIND...60MPH
$$034
WWUS54 KMRX 152011
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT MON AUG 15 2016
TNC163-VAC167-169-191-195-520-720-152021-
/O.CAN.KMRX.SV.W.0162.000000T0000Z-160815T2030Z/
SULLIVAN TN-CITY OF NORTON VA-WASHINGTON VA-RUSSELL VA-SCOTT VA-
WISE VA-CITY OF BRISTOL VA-
411 PM EDT MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SULLIVAN...
WASHINGTON...RUSSELL...EASTERN SCOTT...AND WISE COUNTIES...THE CITY
OF NORTON AND THE CITY OF BRISTOL IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3703 8248 3696 8236 3704 8216 3673 8167
3670 8165 3661 8180 3660 8187 3640 8221
3642 8224 3693 8286 3698 8287 3703 8275
3705 8272 3712 8272 3719 8258
TIME...MOT...LOC 2010Z 234DEG 21KT 3701 8272 3661 8200
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 15, 3:00 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Morristown TN 300 PM EDT MON AUG 15 2016 .SHORT TERM (Today and tomorrow)... Currently we are seeing decent coverage from showers and thunderstorms, especially across Northeast Tennessee into Southwest Virginia. Generally around 1000 J/Kg of MUCAPE to work with across the area, with closer to around 2000 J/Kg into parts of Southwest Virginia, with minimal shear to work with anywhere. We could see a few strong to marginally severe storms in the far northern zones of the forecast area, but widespread severe weather is not expected in our area today. Anywhere that gets a good downpour could see some fog development overnight with good radiational cooling. Similar conditions are expected tomorrow, but with less moisture to work with, so overall fewer storms are expected tomorrow during the daytime. .LONG TERM...(Tuesday night through Monday)...Models in decent agreement overall...and continue to show a somewhat unsettled pattern for much of the long term period. Forecast confidence is about average for this time of year. Considerable moisture will remain over the region through the weekend. The upper ridge will be flattening out early in the period and the remnants of a dissipating frontal boundary will sag closer to the area by Wednesday night and Thursday...then a more significant cold front is forecast to push in by the latter part of the weekend. Will continue to carry chance PoPs each day...with highest PoPs generally on Thursday and the weekend. Drier air may be moving in on Monday behind the front...so only slight chance PoPs mostly due to timing uncertainty that far out with the front. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 94 73 92 / 30 20 30 50 Knoxville McGhee Tyson Airport, TN 72 92 72 90 / 30 20 30 50 Oak Ridge, TN 73 92 72 90 / 30 20 30 50 Tri Cities Airport, TN 69 90 69 88 / 30 20 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && ABM/LW
Hazardous weather outlook, Aug 15, 2:55 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT MON AUG 15 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 255 PM EDT MON AUG 15 2016 /155 PM CDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. HEAVY DOWNPOURS WITH LOCALIZED FLOODING IS POSSIBLE IN ANY OF THESE STORMS, WITH THE STRONGEST STORMS BEING IN NORTHEAST TENNESSEE INTO SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 15, 2:42 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT MON AUG 15 2016
TNZ015>018-044-046-047-VAZ001-005-008-151930-
WASHINGTON TN-JOHNSON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST CARTER TN-
SOUTHEAST CARTER TN-HANCOCK TN-WASHINGTON VA-SCOTT VA-LEE VA-
242 PM EDT MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...NORTHERN
CARTER...SULLIVAN...NORTHEASTERN HAWKINS...CENTRAL JOHNSON...
NORTHEASTERN HANCOCK...SOUTHEASTERN LEE...SCOTT...AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 330 PM EDT...
AT 241 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JONESVILLE TO JONESBOROUGH. MOVEMENT WAS
EAST AT 40 MPH.
SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ELIZABETHTON...
MOUNTAIN CITY...GATE CITY...JONESVILLE...JONESBOROUGH...
SURGOINSVILLE...WEBER CITY...COLONIAL HEIGHTS...OAK GROVE...
SPURGEON...GRAY...PINE CREST...CENTRAL...WALNUT HILL...
MIDWAY AND CHURCH HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3641 8174 3636 8172 3625 8246 3634 8264
3642 8263 3640 8274 3665 8323 3685 8253
3676 8235 3671 8233 3673 8230 3643 8172
TIME...MOT...LOC 1841Z 254DEG 35KT 3663 8310 3631 8248Local storm report, Aug 15, 3:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
08/15/2016 HAWKINS TN 911 CALL CENTER
FEW TREES DOWN.
0250 PM TSTM WND DMG FALL BRANCH 36.42N 82.62W
08/15/2016 WASHINGTON TN 911 CALL CENTER
FEW TREES DOWN.
0300 PM TSTM WND DMG N GRAY 36.41N 82.48W
08/15/2016 WASHINGTON TN 911 CALL CENTER
ROOF BLOWN OFF A BARN ON HOG HOLLOW ROAD.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:42 PM EDT | Special Weather Statement | MRX | Johnson, Sullivan, Washington | 48 min |
| Aug 15, 2:49 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan, Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.